Maintenance Drug After 6 Chemo Treatments
I am about to get my fifth out of six chemo treatments for ovarian cancer and am told I will be put on a maintenance drug for 18 months following my last treatment. Can anyone who has had maintenance drugs tell me how soon they were put on it after their last treatment, what side effects they had, etc.? Also, did your hair grow back after chemo or did it not grow back until after the maintenance drugs were ended? Any other information about maintenance would be appreciated too. Thanks so much!
My 6th chemo was 12/29/21, I started my maintenance PARP inhibitor Zejula beginning of 2/22. I got many of the side effects. My dose was reduced and it took about 4+ months to finally level out. My hair did start growing back. The maintenance drug Zejula did not inhibit my hair growth. Fatigue, reduction in platelets, WBC, RBC, . I encourage you to review the drug information as it is very helpful. I had labs drawn weekly to check those values. I ended up with several blood transfusions. I did adjust to Zejula. Unfortunately my cancer returned and I started my 2nd round of chemo 8/30/22. Your doctor will work with you.1
Thank you for letting me know your experience with Zejula. I'm not sure what drug I will be put on. It helps to know what I might expect. I am sorry to hear about your recurrence. My prayers that you will go into remission after this course of treatment and stay there. Peace and Blessings.1
larcon3922 Member Posts: 21 Member
How did your doctor find out your cancer returned? What were your symptoms? Can you please elaborate? My biggest side effect is a stubborn rash on the left side of my trunk? Thank you and God bless.0
Well I had a follow up CT scan March 14, 22 and the report stated all was good. I ended up in the hospital in May for shortness of breath and they did a CT of chest, abdomen and pelvis. A mass was observed and the radiologist compared it to the March scan and saw the mass on the March scan, it was small but grew considerably on the May scan. So the March doc who read the scan missed it. The radiologist actually show me the March pic of the mass and the the May pic. I had a repeat scan in August and the mass had doubled in size. I was also having pain in my abdomen. Oddly however my CA125 never elevated which can happen. I hope I answered your question 😊1
jlayton1944 Member Posts: 1 Member
my wife was diagnosed with ovarian Cancer a year ago Went through 6 months Platinum based Chemo. She is now into her third week of a maintenance drug. she has been sick from the drug the entire time. Mainly nausea. Zofran has been effective in reducing the nausea so far...She goes for a Scan at Emory in Atlanta on January 9..Her cancer markers have been fairly steady. Low as 3. Last test was 12. I'll keep y'all posted.1
thatblondegirl Member Posts: 333 Member
Hi, All. I’m a visitor from the Uterine Board. My cancer was Stage II Fallopian tube, with secondary peritoneal. All in my left pelvis. You can click on any of our screen names and read our “About me” pages if you’re interested in the whole story!
Since you asked about the Zejula, I’ll just write about that. I started it 12 weeks post-chemo. Might have been 8-10, but I was out of town for a month. I’ve recently read a research article that investigated start times for Zejula and the women who started at 9 weeks had longer PFS than those who began at 12.
I was started at 200mg (dosage is based on weight and probably other things.) I was fine and my blood work held up for 3 mths, then I crashed. Platelets low, and hemoglobin dangerously low (7.3) I got 2 units of blood. Doctor kept saying “take the 200.” OK….So, 6 weeks later my hemoglobin crashed again. Had a second blood infusion. I finally Googled “protocol for adverse reactions to Zejula.” Took me straight to a GSK Zejula site with a chart. Chart read…..If adverse reaction that requires intervention, stop taking until it recovers. Resume at same or reduced dose. More bad reaction…discontinue. So… my doctor was still repeating “take the 200.” I asked his nurse, “ I’m not being facetious, I really want to know. Is that his plan? That I keep taking 200 and have regular blood infusions?” I never got an answer to that question. I said, “I want to take the 200, but my body is screaming “No!” So, I’ve been taking 100 for a year.
On the 100 I would say “I’m Ok.” My worst side effect is fatigue which is pretty directly related to all the red flags in my bloodwork…Low RBC, hemoglobin, and hemocrit, but they’re pretty stable.
Originally, he told me I would take it forever. In the time since that conversation, more research and data are now saying to take for 2 years. One article I read said 3. I’m going to basically force myself to get through at least the 2 year mark. I’ve been taking it for 18 months at this point. I can stand it that long to do my best to avoid a recurrence.
Your doctor will probably insist on blood work once a month. After about a year, I balked and agreed to do it every 6 weeks…I’m sick of bloodwork! And I HATE the anxiety produced by awaiting for what I call “that stupid CA125” result. I could write a whole book about my history and feelings about it!
Zejula appeared to have absolutely no effect on my hair coming back! Thank goodness, for that!
From all the research I did originally, it appears that women kind of fall into only 2 categories as to their ability to tolerate the drug. It’s either pretty darn bad or it’s OK. There’s not a lot of gray area….although there is the fact that over time your body can adjust.
I wish you the best of luck. None of this is easy, but you just keep trodding ahead, trying to do your best!
ThankuGod4 Member Posts: 1 *
I was very excited to qualify for the maintenance therapy pills called Lynparza, generic name olaporib. Took it for about 16 months. I had no side effects. I went every month to check my blood. No problems. However I had a recurrence while on the pills so my doctor discontinued it. Since then I’ve learned Lynparza works best for patients with the BRCA gene, which I do not have. I was disappointed the cancer came back to say the least. I’m glad to hear there are some other maintenance drugs. I don’t know if Lynparza (olaporib) is the drug you are being offered but if so I believe you will have minor side effects. I wish you happy days ahead!0
- 120K All Discussion Boards
- 6 CSN Information
- 6 Welcome to CSN
- 120.1K Cancer specific
- 2.8K Anal Cancer
- 436 Bladder Cancer
- 301 Bone Cancers
- 1.6K Brain Cancer
- 28.3K Breast Cancer
- 382 Childhood Cancers
- 27.8K Colorectal Cancer
- 4.6K Esophageal Cancer
- 1.1K Gynecological Cancers (other than ovarian and uterine)
- 12.7K Head and Neck Cancer
- 6.2K Kidney Cancer
- 652 Leukemia
- 772 Liver Cancer
- 4.1K Lung Cancer
- 5K Lymphoma (Hodgkin and Non-Hodgkin)
- 226 Multiple Myeloma
- 7.1K Ovarian Cancer
- 38 Pancreatic Cancer
- 481 Peritoneal Cancer
- 5.1K Prostate Cancer
- 1.2K Rare and Other Cancers
- 526 Sarcoma
- 698 Skin Cancer
- 640 Stomach Cancer
- 190 Testicular Cancer
- 1.5K Thyroid Cancer
- 5.7K Uterine Cancer
- 6.2K Other Discussion Boards